Bike Rides about Town:
West Island
Ste. Anne de Bellevue &
Windmill Point (Ile Perrot)


Roger Kenner
Montreal, Qc,
Canada 2003

Return to Menu
(See Copyright Notice on Menu Page)

Ste. Anne de Bellevue &
Windmill Point (Ile Perrot)

Thursday, July 17, 1997

Foreword

This account was originally written soon after the July, 1997 ride. I have kept to the original wording, for the most part, except for fleshing out point notes into sentences. Where additional comments seemed appropriate, I have added these within "[ ]".

The ride turned out to be significant in a number of ways:

Notes on Ste. Anne de Bellevue Ride:
July 17, 1997 (Thursday)

The ride to Ste. Anne de Bellevue is one of my favourite rides. It borders, for me, on the line between a "short ride" and a "longer ride". It is usually one of my first longer rides for the season, a sort of training ride for longer outings. I first made the ride in 1974, at Easter. I try to make the ride each summer at least once. In general, it takes me two hours each way.

It was a sunny Day. A constant breeze was blowing against me from the west.

12:15-12:30 Departure, To Lachine
15 minutes

I rode along Monkland to Sherbrooke, took Sherbrooke to Westminster, turned right to cross the tracks, and reached St. Jacques. Then I went down the hill and through Ville St. Pierre to far end of town [Whereas I previously would have turned left at the light to descend to the Lachine Bike Path at the VSP Bridge]. I rode under the expressway and followed the road as it turned to the left, comimg to an intersection at the very end of Notre Dame.

12:30-12:40 Lachine line to junction with Riverfront at Dairy Queen
+10 minutes, 25 min. cumulative

I am all set to follow the old road to Lachine [St. Joseph] when I change my mind and decide to take the new "bus lane", built a few years ago during construction work. I've never been on this before. It goes behind factories I have seen from Hwy 20 (a locomotive Plant) and from the old road to Lachine (a steel plant).

At the far end of the bus lane, the way opens up onto Victoria, a street I have never been on. It's sort of an old fashioned, industrial/residential street. On one side is the back of the steel works and a railroad track. Cars are angle parked in front of the railroad track. On the other side are the signs of a working class neighbourhood. Lachine avenues begin with 1st avenue.

After a few blocks, the railroad ends and it's place is taken by a bicycle path. Across the street from the path is now a large park. Eventually the bicycle path joins the riverfront path at the Lighthouse (Dairy Queen).

12:40 12:50 Lachine waterfront path to Dorval line
+10 minutes, 35 min. cumulative

The nice, familiar bicycle path along the lakeshore ends abruptly at the Dorval line.

12:50 13:10 Across Dorval, with 5 min. stop
+15 minutes riding, 50 min. cumulative
5 minutes stop

Through Dorval one shares Lakeshore Road with the traffic, but the road is wide and so it is not too bad. Lakeshore road begins as a residential boulevard and is soon far removed from the waterfront. Slowly the number of commercial establishments increases, reaching a climax at the intersection with the road to Dorval Circle and Airport, [*In the early 90's, I once rode all the way out here to the Dorval Theatre, to try and get into a sold-out movie.] At this point, too, is the ferry to Dorval Island. Past this intersection, the residential nature of the road returns. It is now removed from the lakeshore by only the waterfront houses. Soon the road rounds the last point leading to Valois Bay and the lakeside opens up into a park. Across the bay one can see the steeple of the church at Pointe Claire.

13:10-13:30 Pte. Claire line to Pte. Claire Village
+20 minutes riding, 1hr and 10 minutes cumulative
5 minutes stop so far

A little bit into Valois Bay comes the Pointe Claire boundary. One passes Sources Road. [*It was from here that I would cut north during the days that I used the Sources Rd/Ile Bizard route to Laval.] All around the bay the road follows the lakeshore. There are no houses between the road and the waterfront. On the land side is an endless variety of different kinds of houses and gardens. At the head of the bay are several large apartment buildings and one is only just removed from the Hwy 20 expressway. Aircraft landing at Dorval Airport pass overhead regularly. Just before reaching Pte. Claire village there is a small rise as one crosses the promontory on which is build Stewart Hall. Coming down the hill one passes St. John's Road. [*During my first 'Tour de l'Ile', we came up along St. John's Road and turned eastward along Lakeshore, which we followed all the way into Pointe St. Charles.]

13:30 13:35 Pte. Claire Village/Beaconsfield Line to St. Charles Road.
+5 minutes riding, 1hr and 15 minutes cumulative
5 minutes stop so far

Pte. Claire village is a quaint, old fashioned little town. The main street is lined with lots of tiny shops and restuarants. Not far past the built-up area begins the town of Beaconsfield. The main road veers inland along Beaconsfield Boulevard. It is much more interesting to remain on Lakeshore Road, which is now almost totally devoid of cars. At a certain point, one passes a nice waterfront park (St. James Park). Lakeshore Road rejoins Beaconsfield Boulevard at the foot of St. Charles Road. (St. Charles road is a good avenue north to Ile Bizard.) [*Having said that, I do not believe I have ever taken it thus.]

13:35 13:45 Stop at McDonald's
1 hr and 15 minutes cumulative riding time
15 minutes for stops so far

Hamburger for lunch, with large diet coke

13:45-13:55 St. Charles Road to Circle Road
+10 minutes riding, 1 hr and 25 minutes cumulative riding time
15 minutes for stops so far

From St. Charles road westward begins the least interesting portion of the entire road. Heading west on Beaconsfield Boulevard, one is totally cut off from all view of the waterfront. For the first 2/3 of the distance, the road is narrow with broken pavement and broken shoulders. There is lots of traffic. Once past City Hall, at least the roadbed is new and there is more room for cyclists to share the road with motorists. [*This has subsequently been repaved and is now a nice section, complete with bike lanes, though still without any lake view.]

13:55 14:05 Circle Road, Bike Path to Baie d'Urfe'
+10 minutes riding, 1 hr and 35 minutes cumulative riding time
15 minutes for stops so far

Beaconsfield is not, in general, too friendly to out-of-town cyclists. Clear evidence of this is their "hidden" bicyle path. At Circle Road, where there is a school on the southwest corner, one can turn towards the lakeshore and, after one block, find a nice bicycle path along a resumption of Lakeshore Road. [*I only discovered this while heading eastward in ??] There is no sign or any other evidence of this path at the main road. The quiet, residential area is a joy to cycle through, with ample views of the lakeshore through the magnificent properties.

At this point, the lake narrows as one is opposite Ile Perrot.

14:05 14:15 Across Baie d'Urfe'
+10 minutes riding, 1 hr and 45 minutes cumulative riding time
15 minutes for stops so far

At Baie d'Urfe', Beaconsfield Boulevard rejoins Lakeshore Road. Along this stretch the road is the original narrow highway, but traffic is much reduced so sharing the road is not much of a problem. The road is tree-lined and cool. Along the lakeshore side one passes a number a vast estates.

14:15-14:20 Ste. Anne de Bellevue line to Downtown
+5 minutes riding, 1 hr and 50 minutes cumulative riding time
15 minutes for stops so far

At the Ste. Anne de Belleuve line begins a bike path that leads across the MacDonald College and John Abbot College campuses. It is a nice section.

14:20 15:15 Hanging around Ste. Anne de Bellevue
55 minutes stop, 1 hr and 10 minutes of stops so far.

The waterfront and locks at Ste. Anne are always an interesting destination. One can walk along the boardwalk and look at the boats queing up for the lock transit. On the landward side are any number of quaint restuarants, now including an even "trendy" McDonalds. Of a more traditional nature is the bar "Quai Sera". At the locks, under the road and railroad bridges leading across the river, one can cross to a small park. Standing under the bridges, one can look out over the Ste. Anne rapids. Looking upriver, one can see the Lake of Two Mountains and its names's sake rising on the far shore.

One my way out of town, as I was attempting to find the proper path over the bridge, I hailed these two cyclist coming down off the bridge for information. What a coincidence! These were my friends Claudia and Gilbert, coming back from a morning ride. We went together for an iced cream. [*And they related to me how they were on the return leg of an Oka/Hudson tour. I vowed to try this myself, as I would later that same year.]

15:15-16:10 Ste. Anne de Bellevue to Pointe du Moulin (Windmill Point)
+55 minutes riding, 2hrs and 45 minutes cumulative
1 hr and 10 minutes of stops so far.

Jutting out into the middle of Lac St. Louis, the promontory of Ile Perrot is even with the church at Pte. Claire. Standing at this point, which sports a small park and a 1780 windmill and house, one can look due east to see all of Montreal. The dam, factories, and seaway locks at Beauharnois are very close when looking the other way.

I crossed the Pont Galipeau over to Ile Perrot. Access is from the locks at Ste. Anne. Take the small street leading up the south side of the embankment until reaching the bridge sidewalk. Follow the sidewalk across. [*I have subsequently also discovered the access to the official bikepath, from the back of the parking lot by the Locks.]

Coming down into Ile Perrot, I followed Boulevard Perrot immediately to the left and left the main road behind. The first part of the ride was through the town and was less interesting. Later, as I got into the residential areas, I could catch brief glimpses of the waterfront. It is not until past 'Boulevard du domaine' that the road led along the waterfront itself. All along the vast cove of 'La Grande Anse', only a small line of green grass separated the road from the beach. On the landward side was on thin layer of houses, behind which the farmers fields led off to the escarpment rising in the distance.

Reaching the far point of the cove, I followed the road inland until coming to 'Boulevard Don Quichotte', where one turns left to go out to the end of the point. Continuing straight a couple of blocks, one comes out on the south side of the island, just across from the Beauharnois dam. I rode this far, and then turned around.

The road to Windmill Point passes several new residential areas and a large golf course. At the park itself, one is supposed to leave one's bike at the gate. It being a weekday, I had no trouble cycling on in.

Ominous clouds had covered the sun by noew and I expected to be rained on at any moment.

16:10 16:30 Stop at Windmill Point
2hrs and 45 minutes cumulative riding time so far
+20 minute stop: 1 hr and 30 minutes of stops so far

I visit the windmill and the old house. I then sit on the point and watch the approaching storm and big waves on the lake. Distant Montreal is still bathed in sunlight.

16:30 17:20 Return to Ste. Anne de Bellevue
+50 minutes riding time, 3 hrs and 35 minutes cumulative
1 hr and 30 minutes of stops so far

I set out riding before the gathering storm. Strong wind is in my face as I beat westward. Only a few drops of rain fall, however.

17:20 17:25 Stop at Ste. Anne (5 minutes)
3 hrs and 35 minutes cumulative riding time
1 hr and 35 minutes of stops

I have a large Gatorade and candy bar at the depanneur.

17:25 17:30 Ste. Anne to Baie d'Urfe'
+5 minutes, 3 hrs and 40 minutes cumulative
1 hr and 35 minutes of stops
17:30 17:43 Across Baie d'Urfe'
+13 minutes, 3 hrs and 53 minutes cumulative
1 hr and 35 minutes of stops

The wind is at my back and I am flying. The clouds begin to break up and I am in the sunshine again.

17:43 17:57 Beaconsfield, to St. Charles Road
+15 minutes, 4 hrs and 7 minutes cumulative
1 hr and 35 minutes of stops

I ride back along the nice bike path, to Circle road. Then I have to ride along Beaconsfield Boulevard.

17:57 18:10 Lakeshore Road in Beaconsfield to Pte. Claire Village
+8 minutes, 4 hrs and 15 minutes cumulative
+5 minute stop, 1 hr and 40 minutes of stops

I make a five-minute stop at St. James Park for some Gatorade and a look out on the river. Another big, black storm is approaching across the lake.

18:10 18:25 Across Pte. Claire, around Valois Bay
+15 minutes, 4 hrs and 30 minutes cumulative
1 hr and 40 minutes of stops so far
18:25 18:45 Across Dorval
+20 minutes, 4 hrs and 50 minutes cumulative
1 hr and 40 minutes of stops so far
18:45 18:50 Lachine line to DQ/Lighthouse stop
+5 minutes, 4 hrs and 55 minutes cumulative
1 hr and 40 minutes of stops so far
18:50 19:00 Stop at Lighthouse park
4 hrs and 55 minutes cumulative riding time
+10 minute stop, 1 hr and 50 minutes of stops so far
19:00 19:15 Across Lachine via Victoria Ave to Ville Ste. Pierre line
+15 minutes riding, 5 hrs and 10 minutes cumulative riding time
+10 minute stop, 1 hr and 50 minutes of stops so far
19:15 19:35 Ville St. Pierre to Home
+20 minutes riding, 5 hrs and 30 minutes cumulative riding time
+10 minute stop, 1 hr and 50 minutes of stops so far

The clouds break up and I am riding in the sunshine. I ride back up the hill in Ville St. Pierre, and then back along Westminster, Sherbrooke, and Monkland.

Top
Return to Menu

Prepared by Roger Kenner
March, 2003